Emergency presentation with hypotension, hypoglycaemia and circulatory collapse due to acute glucocorticoid deficiency
100mg intramuscular hydrocortisone should be given and continued 6 hourly until glucocorticoid deficiency has been ruled out or until the patient is well enough to eat and drink. Once the patient can tolerate oral fluids, most patients should be converted to high dose oral replacement therapy: 20mg hydrocortisone tds. Once the patient is fully recovered, the dose should be reduced to a standard replacement therapy, e.g. 10mg on waking, 5mg at 5 hours, 5mg at 9 hours and suitable mineralocorticoid replacement instituted, e.g. fludrocortisone 100mcg on waking.
An admission cortisol over 500nmol/l excludes the diagnosis of Addisonian crisis assuming it was taken prior to any steroid being administered. Newly presenting patients with an admission cortisol below this level should be transferred to oral replacement therapy as soon as they are well enough as above, and a Synacthen test and further investigations considered once the patient has fully recovered.
Hypotension must be managed by aggressive fluid replacement.
Vomiting usually ceases as soon as glucocorticoid replacement therapy is instituted. Anti-emetics may be required but should be used with caution particularly in young women at risk of dystonic reactions.
A septic screen should be undertaken and broad spectrum antibiotics given if appropriate.
Blood glucose must be monitored and hypoglycaemia corrected appropriately, although this usually improves as soon as glucocorticoid replacement therapy is instituted.
Patients presenting with an Addisonian crisis who are also found to have other hormone deficiencies should be treated with care.
Low dose levothyroxine replacement, e.g. 25mcg daily, is suitable in most cases of hypopituitarism or primary hypothyroidism, but should be started after glucocorticoid replacement therapy has been instituted for at least 24-48 hours.
Sex hormone replacement therapy is not usually started acutely in the newly presenting patient wtih hypopituitarism and may be started once the patient has stabilised.
Diabetes insipidus is occasionally masked by glucocorticoid deficiency. This is usually very clinically obvious and should be investigated and managed in the usual way after glucocortigoid therapy has been instituted.